Buprenorphine/Naloxone Toxicity Treatment & Management

Updated: Oct 10, 2019
  • Author: Timothy J Wiegand, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Treatment

Prehospital Care

Stabilize all acute life-threatening conditions. Ensure a patent airway. Intubate if necessary (eg, to manage respiratory depression). Establish an intravenous (IV) line.

Obtain information about the overdose or exposure, including the following:

  • Number of tablets or films
  • Dosage
  • Last date the prescription was filled (the bottles should be brought to the hospital if possible)
  • Check blood glucose levels with a fingerstick, or administer a bolus of dextrose if bedside testing is not available.
  • Administration of high-dose naloxone may be indicated if the patient has altered mental status (stupor or coma) and/or depressed respiration.

Naloxone may have variable efficacy in reversing the clinical effects of buprenorphine/naloxone ingestion or overdose. Naloxone has been reported to prevent the clinical effects of buprenorphine if administered prior to buprenorphine; however, it has been reported to be less effective at reversing clinical effects (eg, sedation, respiratory depression) once they are manifest. Despite those data, naloxone has demonstrated efficacy in the treatment of respiratory depression and sedation in pediatric patients inadvertently exposed to buprenorphine/naloxone. [11, 6, 10]

Next:

Emergency Department Care

Treatment of patients with buprenorphine/naloxone exposure includes mainly supportive therapies such as management of the airway, breathing, and circulation (ABCs). Oxygenation, administration of intravenous fluids, and monitoring may be necessary. Despite the purported safety of buprenorphine/naloxone compared with full opioid analgesics, coma and significant respiratory depression can occur. Resuscitative maneuvers (eg, intubation) should be performed as needed. 

For patients with acute lung injury, care is supportive and the condition typically improves within 24-48 hours. Diuretics or mannitol are not useful and may cause intravascular volume depletion or worsen hypotension.

Any symptomatic patient with buprenorphine/naloxone exposure will need prolonged monitoring until symptoms have been absent for at least 8 hours; this is necessary to avoid recurrence, particularly after naloxone administration. Subtle signs and symptoms from buprenorphine/naloxone exposure may be difficult to detect in pediatric patients and some experts recommend even longer periods of observation, up to 24 hours, to ensure patient safety. Patients' respiratory and cardiovascular status should be monitored throughout.

An asymptomatic patient, in particular, an infant or child, should be monitored for 6-8 hours. If no signs of respiratory depression, nausea, or vomiting or decreased level of consciousness develop, the patient should be safe for discharge or psychiatric evaluation.

Treatment with naloxone

Relatively low doses of naloxone (eg, 0.4-2 mg) will have no effect on buprenorphine-induced respiratory depression in most instances. Higher doses (2.5-10 mg) of naloxone cause only partial reversal of the respiratory effects of buprenorphine.

Patients may need multiple repeat doses of naloxone after buprenorphine/naloxone exposure because the half-life of naloxone (33 minutes, in healthy adults) is significantly shorter than that of buprenorphine. [7] Most sources describe the duration of naloxone effect as ranging from 60 minutes to 4 hours, [10]  while the clinical effects of buprenorphine may persist for extended durations because of slow dissociation from opioid receptors. Recrudescence of symptoms after initial naloxone administration has been reported. [11]

After naloxone administration, pediatric patients, in particular, should be observed either overnight or for at least 8 hours while being monitored for any return of symptoms. Some authors advocate monitoring even asymptomatic pediatric patients for 24 hours due to concern for delayed respiratory depression; [11] however, it appears that patients who are truly asymptomatic, and do not require initial naloxone antidotal therapy or other supportive care, do not have spontaneous delayed toxicity. Careful initial assessment is important to discern subtle clinical effects.

Providers need to consider that the emergency department or hospital setting can provide a high degree of stimulation that may artificially facilitate "alertness". Once this degree of stimulation has diminished, the patient may then become susceptible to the respiratory and CNS depressant effects of the buprenorphine preparation.

Some literature reports resistance or difficulty reversing clinical effects of buprenorphine with naloxone. [23] However, clinical trial simulations have demonstrated that complete reversal of respiratory depression by naloxone is feasible. Specifically, complete reversal of low-dose buprenorphine-induced respiratory depression may be achieved with a continuous infusion of naloxone at doses of naloxone from 2-4 mg/70 kg/hour. [7] Additional experiments with incremental doses of buprenorphine and naloxone describe an optimal reversal of respiratory depression with doses of naloxone that would fit a bell-shaped curve with both low- and high-dose naloxone being less effective. The optimal dose for a 0.2 and 0.4 mg exposure of buprenorphine is reported to be from 2-4 mg/70 kg by weight. [24]

If administered in single-dose increments, high doses of naloxone (up to 10 mg) may be needed to reverse the clinical effects of buprenorphine. If naloxone does not reverse clinical effects, it is imperative that supportive ventilatory care continues.

Decontamination

Gastrointestinal decontamination has no role after isolated sublingual buprenorphine/naloxone exposure. The risks of administration of activated charcoal to the patient with altered mental status far outweigh any possible benefit of administration. Patients with protected airway (eg, endotracheal intubation, normal mental status), who were recently exposed to toxic co-ingestants, may receive charcoal after thorough clinical consideration of risks and benefits.

Case reports

In one report, a 2-year-old boy was found with one tablet of buprenorphine/naloxone (8 mg buprenorphine/2 mg naloxone) in his mouth. The tablet was described as "partly dissolved". The child experienced sedation (but was arousable), nausea, and vomiting. Naloxone was not administered. The patient was ambulatory at 5 hours postingestion and discharged to home 6 1/2 hours post exposure asymptomatic and stable. [10]

In a report of 5 children exposed to buprenorphine/naloxone, the exposure produced a classic opioid toxidrome of respiratory depression (including apnea), CNS depression, and miosis. Four out of 5 children received naloxone, including multiple doses and prolonged, continuous, intravenous infusions, which successfully reversed the respiratory and CNS depression. One child was intubated and mechanically ventilated. The authors of this report caution about the potential for delayed onset of CNS and respiratory depression after buprenorphine exposure. [11]

In another case, a 28-month-old boy was found with a buprenorphine/naloxone (8 mg buprenorphine/2 mg naloxone) tablet in his mouth. The tablet was noted to be moist but intact. At 1.5 hours from time of discovery, the child was found to have a depressed level of consciousness and bradypnea (slow and shallow breathing). CNS and respiratory depression were significantly reversed with 0.2 mg of naloxone administered intramuscularly; however, the child needed 2 additional doses of naloxone, administered intramuscularly (both 0.2 mg) due to persistence of symptoms. The child was discharged asymptomatic, after being monitored in the pediatric intensive care unit overnight (approximately 24 hours). [25]

Previous
Next:

Consultations

The prescribing physician should be notified in all cases of exposure to buprenorphine/naloxone. Patients with an intentional exposure should be evaluated by a psychiatrist after the intoxication has resolved, to determine whether they need inpatient psychiatric care. All pediatric exposures should be referred for assessment by the Department of Health and Human Services (DHHS).

Consult a regional poison control center certified by the American Association of Poison Control Centers (AAPCC) at (800) 222-1222, a medical toxicologist certified by the American College of Medical Toxicology, or a clinical toxicologist certified by the American Board of Applied Toxicology.

Previous
Next:

Prevention

Although substantially decreased, ED visits for pediatric ingestions of buprenorphine/naloxone were not eliminated after widespread adoption of unit-dose, child-resistant packaging. One explanation might be that some patients using buprenorphine/naloxone for medication-assisted treatment divide doses rather than consuming the entire unit, leaving unused partial doses accessible to children. In addition, the proportion of buprenorphine/naloxone prescriptions dispensed in unit-dose packaging began to decline at the end of 2013, reflecting the introduction of generic buprenorphine/naloxone tablets packaged in multidose bottles. As prescribing increases, and if multidose bottles again become the predominant form of packaging, parents who are enrolled in buprenorphine treatment will need to be educated how to store medication safely and how to prevent drug exposure to children at home. [18]

Previous